If you have a history of heart failure, you’re likely on the lookout for any related symptoms, such as chest pain or shortness of breath. However, one symptom that’s less well known involves what some people call “leaking legs” — fluid seeping from the skin of swollen legs.
If you’ve noticed swelling — known as edema — in one or both legs, you may be concerned about its impact on your health. Read on to find out what this common symptom of heart failure may mean and how to manage it.
Leaking legs are a result of peripheral edema, or swelling due to excessive fluid retention in the lower legs (or arms or hands). Common symptoms include:
Several MyHeartDiseaseTeam members have experienced peripheral edema. One member mentioned, “After being up for about an hour, my ankles would start to swell and, by evening, they’d be grossly swollen.”
Another said, “I can’t get rid of the fluid retention in my legs.”
This swelling and possible leaking can be caused by issues with the heart itself, medications to help treat heart disease, or other unrelated factors and conditions.
One of the most common types of heart disease that causes swollen, leaking legs is known as congestive heart failure, commonly associated with cardiomyopathy (structural changes in the heart muscle).
Chronic conditions such as high blood pressure, arrhythmia (irregular heartbeat), and coronary artery disease can weaken heart function over time. In addition, if the heart muscle gets injured — such as after a heart attack or viral illness — it can stretch, affecting its ability to effectively pump blood throughout the body.
As the heart’s ability to circulate blood decreases, other organs, such as the kidneys, pick up the slack by triggering increased water retention to help maintain blood pressure. When the body hangs on to more water, some can leak out of your blood vessels and into your lower legs — which are especially susceptible to this effect — and pool there, causing swelling.
A number of treatments for common symptoms of heart disease can also cause peripheral edema. Medications with side effects that may include leaking legs include those that treat high blood pressure, as well as corticosteroids for myocarditis (inflammation of the heart’s middle layer).
Some classes of blood pressure medications, especially calcium channel blockers such as amlodipine (Norvasc), are known to cause peripheral edema. These drugs can cause leaky legs not by decreasing the heart’s pumping action but, rather, by increasing fluid’s movement from the blood into tissues.
Calcium channel blockers relax the body’s arterial system (the part of the circulatory system that carries blood from the heart) while having little effect on the venous system (which carries blood toward the heart). Thus, more fluid leaves the heart than can return. The extra fluid gets shuttled from the blood and into your legs as a way to deal with the imbalance in blood flow.
Although calcium channel blockers are known for causing swollen and leaky legs, other types of blood pressure medications, such as ACE inhibitors like ramipril (Altace) and beta-blockers like metoprolol (Lopressor), are less likely to result in leaky legs. These medications mainly affect the venous circulation, so they don’t tend to cause fluid retention in the legs.
Additionally, corticosteroids such as prednisone act directly on the kidneys to retain salts and fluids. This effect may cause extra pooling in the legs, leading to leaking legs.
Before you determine whether heart disease or one of your medications is causing your legs to swell, you should also consider other risk factors. Other common causes of peripheral edema include:
Thankfully, several strategies can help relieve the pain and swelling associated with peripheral edema and leaking legs. Ways to manage these symptoms include:
Even if you initially find it difficult to control leg swelling and leaking, you may take comfort in knowing that other MyHeartDiseaseTeam members have successfully overcome symptoms like these. One mentioned that using a compression hose for just two weeks eliminated their swelling. Another member described the benefits of changing their diet, including reducing sodium, and regularly visiting an edema clinic.
Nonetheless, be sure to consult a doctor for medical advice if you believe a medication may be causing your swelling or if your leaking legs are worsening. In particular, if you begin to experience symptoms of swelling in your chest, such as an irregular heartbeat, difficulty breathing, or chest pain, go to a health care professional immediately. You may be experiencing pulmonary edema, or a buildup of fluid in the lungs — a medical emergency.
In addition, if your legs are swollen after you’ve remained in one place for a lengthy period, such as after a long flight, you may have deep vein thrombosis or a blood clot in the leg, which can be a very serious condition. Let your doctor know right away if you experience this symptom so it can be addressed as soon as possible.
MyHeartDiseaseTeam is the social network for people with heart disease and their loved ones. On MyHeartDiseaseTeam, more than 57,000 members come together to ask questions, give advice, and share their stories with others who understand life with heart disease.
Have you experienced leaking legs or swelling in different parts of your body? How do you manage these symptoms? Share your experience in the comments below, or start a conversation by posting on your Activities page.